Vaccination for COVID-19 Triggers NMOSD in Rare Case Study
Patient experienced new-onset NMOSD in his 80s following COVID-19 vaccination
Vaccination against SARS-CoV-2, the virus that causes COVID-19, may trigger neuromyelitis optica spectrum disorder (NMOSD), a case report suggests.
The report, “Antibody‐Positive Neuromyelitis Optica Spectrum Disorder After Second COVID‐19 Vaccination: a Case Report,” was published in the journal SN Comprehensive Clinical Medicine.
Amid the ongoing pandemic, widespread vaccination has been implemented worldwide to mitigate the severity and limit the spread of COVID-19.
While the vaccines have generally been deemed safe and well-tolerated, adverse events can occur. In this study, researchers at St. Michael’s Hospital, at the University of Toronto, describe the case of an 80-year-old man who developed NMOSD following vaccination against SARS-CoV-2.
What were the patient’s symptoms?
The South Asian man was admitted to hospital after a series of falls within two days following his second shot of the BioNTech/Pfizer SARS-CoV-2 vaccine. He also developed difficulties urinating that required catheterization — a procedure where a catheter (flexible tube) is used to drain the bladder and collect urine — accompanied by reduced sensation to vibration, pinpricks, light touch, and temperature.
Clinical examination showed the patient had no fever and his vital signs were stable. Weakness was identified in both legs, but was worse in his left leg.
An MRI scan showed lesions along the cervical and thoracic spine. No demyelination — loss of the protective layer (myelin) that surrounds nerve cells — was detected in the brain.
Blood analysis revealed he was positive for anti-aquaporin-4 (AQP4) and anti-myelin oligodendrocyte glycoprotein (MOG) antibodies. Anti-AQP4 antibodies are found in about 70% of NMOSD patients, whereas anti-MOG antibodies cause a condition called MOG antibody disease.
Also, the levels of C-reactive protein, a marker of general inflammation, were mildly elevated.
Analysis of the patient’s cerebrospinal fluid (the fluid surrounding the brain and spinal cord) revealed high levels of immune cells called lymphocytes, a sign of inflammation.
Further exams revealed no signs of rheumatological or infectious diseases, and CT scans of the chest, abdomen, and pelvis were negative for tumors or infections.
Based on the clinical evidence, the man was diagnosed with AQP4 antibody-positive NMOSD.
He received a three-day infusion with a high dose of the anti-inflammatory methylprednisolone. He experienced a mild lessening of his urinary problems and left leg weakness.
He then underwent five sessions of plasma exchange, a procedure that involves replacing a person’s blood plasma. The process seeks to remove self-reacting antibodies from the blood.
Following treatment, the patient showed improvement in his legs. Blood tests revealed he was no longer positive for anti-MOG antibodies.
“In retrospect, the initial positive MOG antibodies were felt to be falsely positive,” the researchers wrote.
The patient continued to receive daily treatment with the steroid prednisone, and began the immunosuppressant mycophenolate mofetil (sold as CellCept). The steroid was slowly tapered off.
At a three-month follow-up visit, the patient reported no new symptoms and that he continued to improve.
“Although rare, our patient presented with new-onset NMOSD in his 80s following COVID-19 vaccination,” the researchers wrote.
“As such, it is relevant to consider AQP4 testing in those presenting with a post-vaccination myelitis [inflammation of the spine], regardless of age,” they concluded. “Ongoing vaccine surveillance and research are needed to understand the risk of NMOSD post-COVID-19 vaccinations further.”